OR WAIT 15 SECS
New OTC packaging intended to enhance patient safety began appearing on pharmacy shelves after a new rule for OTC internal analgesic, antipyretic, and antirheumatic drug products took effect on April 29, 2010.
Pharmacists who are getting more questions about the safety of acetaminophen and other over-the-counter (OTC) analgesics can thank FDA. New OTC packaging intended to enhance patient safety began appearing on pharmacy shelves after a new rule for OTC internal analgesic, antipyretic, and antirheumatic (IAAA) drug products took effect on April 29, 2010.
“This new labeling rule is a good start,” said Fred Mayer, president of Pharmacists Planning Services, Inc. In 2006, PPSI petitioned FDA to require warnings of liver toxicity on OTC acetaminophen products. Mayer is also a member of the Drug Topics’ Editorial Advisory Board.
“We got most of what we asked for,” Mayer told Drug Topics. “Branded products like Tylenol must now show acetaminophen in bold print. Manufacturers can’t hide behind misnomers like APAP or “non-aspirin pain reliever” that fool people into taking overdoses that can kill their liver. They have to label acetaminophen for what it is, an incredibly useful drug that can kill you. It’s not a perfect label, but it’s an improvement.”
The agency has been wrestling with labeling changes for IAAA products since at least the 1980s. Rules proposed in 2006 required organ-specific warnings for all IAAA agents sold for OTC use. The most common products covered included acetaminophen and NSAIDs, including aspirin, naproxen, and ketoprofen.
Post-marketing studies found that serious stomach bleeding can occur even when OTC products are used according to label instructions. Investigators also found that accidental acetaminophen overdoses kill about 100 people annually in the United States.
Those 100 deaths are the end result of 13,000 emergency department visits and 2,200 acute hospital admissions annually due to unintended acetaminophen poisoning, noted Michael Negrete, CEO of the Pharmacy Foundation of California.“Acetaminophen is a very common reason to need a new liver,” said Maurizio Bonacini, MD, liver transplant surgeon and director of the HIV-Liver Clinic at California Pacific Medical Center, San Francisco. Dr. Bonacini headed PPSI’s acetaminophen petition project.
“We see people every week who think they know what they are taking for pain relief but are misled by labels,” he said. “They go for a ‘non-aspirin’ pain reliever to help with a headache and something labeled APAP when they have the flu while they’re taking acetaminophen/hydrocodone (Vicoden, Abbott) after ambulatory surgery or a dental procedure. Acetaminophen toxicity is the number one cause of acute liver failure that requires transplantation.”
The new labeling may help reduce the unintended use of multiple products that contain acetaminophen. It will not help people with a genetic predisposition to liver damage from acetaminophen. About one-third of healthy people show elevated levels of alanine aminotransferase (ALT) following short-term use of acetaminophen at the recommended maximum daily dose of 4,000 mg. Elevated ALT is a standard laboratory marker for liver inflammation and hepatic cell membrane damage.
Dr. Bonacini said that the new labeling is only a first step in reducing the toll of accidental acetaminophen toxicity. He urged FDA to reduce the recommended maximum daily dose from 4,000 mg to 2,600 mg and to require that products containing acetaminophen and opioids be unbundled. He also advocated moving acetaminophen products behind the counter, as is the practice in many European Union countries, and banning the sale of high-count, high-dose containers such as 500-count bottles of 500-mg tablets.
“Vicoden is the best-selling non-proprietary prescription analgesic in this country,” he said. “Vicoden sales top any of the statins. There is intense pressure not to unbundle it, and FDA gave in to the pressure. The FDA accepted cosmetic labeling changes that came from industry and don’t go nearly far enough to protect patients.”